Utah, 2020Flash Flooding in Utah, July 24, 2020
July 24, 2020 · NWS SLC · 3 events in 3 counties and zones
Monsoon moisture and slow-moving thunderstorms caused flooding across southern and eastern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture and slow-moving thunderstorms caused flooding across southern and eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 24, 9:41 AM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 24, 9:41 AM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1041 AM MDT Fri Jul 24 2020
.SYNOPSIS...Monsoonal moisture will impact mainly the eastern and
southern portions of Utah through the weekend. Somewhat drier
conditions are anticipated across the remainder of the forecast
area this weekend. Moisture will increase from the south early
next week.
&&
.SHORT TERM (Through 12Z Monday)...The axis of the deep layer
moisture remains in place over much eastern and extreme southern
Utah. Satellite derived PWAT has values running in the 0.80" to
1.00" range. Somewhat drier air has filtered into extreme western
Utah, though PWAT values still remain in the 0.55" to 0.65" range.
Earlier convection across south-central through northeast Utah has
mostly dissipated late this morning. Less cloud cover will allow
for a period of good surface heating in areas with the highest
PWAT values. Anticipating an expansion of convection once again
by early afternoon, with the potential for locally heavy rainfall
across extreme southern and eastern portions of the forecast area
through early this evening.
A portion of the decaying trough over California will lift northeast
through the western and northern Great Basin this afternoon and
evening. The introduction of weak dynamic lift along with adequate
moisture and good surface heating throughout the day should bring
some convection into northwest Utah later this afternoon through
early this evening.
Lingering moisture across the far southern and eastern portions
of the forecast area will maintains some convection through the
weekend. Drier air expanding east out of Nevada will limit
convection to mostly cloud cover and isolated showers/storms over
the higher terrain of northern and western Utah during the
afternoon/early evening hours this weekend.
Issued an earlier update to add showers/thunderstorms to far
southwest and northwest Utah today.
.LONG TERM (After 12Z Monday)...Global models in good agreement
in lifting shortwave trough of low pressure across eastern Great
Basin Monday afternoon and night, with a second upper level
disturbance crossing northern portions of region on Tuesday. Given
period of southerly moist flow ahead of system, with precipitable
water values increasing to around an inch, slight chance to
chance wording favored for much of forecast area for Monday
afternoon and night, with continued chances for precipitation on
Tuesday for northern and eastern sections of forecast area.
Global models are in good agreement with a mid level ridge of
high pressure building back over region on Wednesday. As such, any
potential for showers and thunderstorms should be primarily
limited to the higher terrain of southern and eastern Utah.
Global models diverge from Wednesday night through Thursday,
as GEFS indicates a more amplified flow, with a period of northward
moisture transport. EPS and CMCE suggest an elongated ridge from
new mexico westward across Arizona to southern California, with a
resultant dry west to southwest flow. Examining Cluster
Analysis, majority of EPS and CMCE members support this solution, as
do some GEFS members. All considered, confidence for precipitation
during period is limited, so will just stick with slight chance
wording for higher terrain of southern and eastern Utah. With
700MB temperatures progged at 16 to 18 C, expect temperatures to
be a couple of degrees above normal.
&&
.AVIATION...VFR conditions are expected throughout the current
valid TAF period at KSLC. A 10 percent chance will exist for a
shower or thunderstorm with gusty outflow winds and lightning
impacting the airfield after 21Z. Prevailing south winds will
transition to the west-northwest between 20-21Z.
&&
.FIRE WEATHER...Monsoonal moisture will remain pooled over eastern
and far southern Utah today, with drier air moving into western
Utah. Showers and thunderstorms will develop over primarily the
eastern half of the district this afternoon and this evening, with
heavy rain possible with any storms that develop, though the areal
coverage overall will be less than yesterday. Somewhat drier air
will continue to move in for Saturday, though some showers and
storms will again be possible over southern and eastern Utah this
weekend. The return of southerly flow will draw deep moisture back
into the district for the early part of the upcoming week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
CONGER/BARJENBRUCH
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 2:54 AM MST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
354 AM MDT Fri Jul 24 2020
UTZ001>016-019>021-517-518-WYZ021-251000-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
354 AM MDT Fri Jul 24 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
A moist and unstable airmass remains over the southeastern half of
the outlook area today. Scattered showers and thunderstorms will
develop over that part of the area this afternoon into the early
evening. Any storms that develop will be capable of producing
heavy rain, so flash flooding as possible, particularly for prone
areas such as slot canyons, burn scars, and normally dry washes.
Drier air moving into western Utah will limit the develop of
showers and thunderstorms over that portions of the area.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Drier air will continue to move in from the west on Saturday, but
some storms are still anticipated over the higher terrain and over
southeast Utah, where monsoonal moisture will linger. Any storms
that develop will be capable of producing heavy rain that could
lead to flash flooding. Moisture is expected to spread north back
over the outlook area early next week, increasing chances for
showers and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Flash Flood, Kane
- When
- July 24, 2:00 PM MST to 3:40 PM MST
- Where
- Kane County, 17.85 mi W of Glen Cnyn Bsn Arpt to 20.05 mi W of Glen Cnyn Bsn Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.560, -112.046
Flash flooding was reported in Yellow Creek and various dry washes at the headwaters of the Paria River.
Flash Flood, Wayne
- When
- July 24, 2:02 PM MST to 5:30 PM MST
- Where
- Wayne County, 5.16 mi NNW of Notom to 1.99 mi SW of Notom
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.301, -111.150
Flash flooding was reported in Grand Wash of Capitol Reef National Park, with water flowing 2 feet deep and 20 feet wide. The Freemont River and Capitol Gorge also had significant flows. Adddiionally, the Scenic Drive was closed.
Flash Flood, Garfield
- When
- July 24, 3:00 PM MST to 5:30 PM MST
- Where
- Garfield County, 1.46 mi NE of Escalante to 7.68 mi E of Escalante
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.786, -111.583
The Escalante River at Escalante gauge reported an increase in flow from about 10 cubic feet per second to 548 cubic feet per second in less than 30 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 24, 20201 death · 1 event
- Tornado and Damaging Winds in Minnesota, July 24 to 25, 2020$205,000 · EF0 · 15 events
- Flash Flooding and Damaging Winds in New Mexico, July 24, 2020$130,000 · 59 kt wind · 4 events
- Damaging Winds in South Dakota, July 24, 2020$54,000 · 61 kt wind · 5 events
- Damaging Winds in Tennessee, July 24, 202050 kt wind · 13 events
- Damaging Winds in Virginia, July 24, 2020$15,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, July 24, 20201 in hail · 12 events
- Excessive Heat in North Dakota, July 24, 202010 events
- Excessive Heat in Minnesota, July 24, 20206 events
- Flash Flooding and Flooding in South Dakota, July 24 to 26, 202051 kt wind · 6 events
- Flash Flooding in New Jersey, July 24, 20205 events
- Damaging Winds in Virginia, July 24, 2020$6,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908029, 908030, 908031.